Reactions and allergies to drugs

“Do you have any allergies to medications or have you had any adverse reactions to medications?”

This is the question most often asked of you when you see a doctor for the first time, or go to a hospital emergency department following an illness or accident.

If you answer yes, the doctor, or a pharmacist from the hospital, will talk to you to assess whether the reaction is a ‘true’ allergy or a known side effect.

Adverse reactions to medicines vary from life-threatening allergies to minor common side effects that a person can tolerate and then continue to take the medicine.

For example:
• Life-threatening allergy or ‘anaphylaxis’ with penicillin – this is a severe allergic reaction. The doctor will use an alternative antibiotic which is not related to penicillin.
• Rash with penicillin – this is a type of allergic reaction. The doctor will use an alternative antibiotic, which may or may not be related to penicillin.
• Vomiting with morphine – this is a common side effect. A doctor may prescribe a different, but related, pain-killer with an additional medicine to stop nausea and vomiting. This will ensure the patient is pain free and not suffering from unwanted side effects.
• Nausea with some antibiotics – this is a common side effect and will often go away with continued use of the medicine. If nausea continues to be a problem, the doctor may prescribe an alternative medicine.

Director of Pharmacy Nikki Tadros from APHS Pharmacy says if you have had an adverse reaction to a medicine, it is important to discuss the reaction with your doctor and pharmacist.

“In some circumstances, if the reaction is severe, such as facial swelling, swelling of the tongue and/or throat, shortness of breath or difficulty breathing, the person must seek emergency medical attention as soon as possible,” says Ms Tadros.

“If the reaction is not severe, a pharmacist can advise whether the reaction is a known side effect or an allergic response.”

“The pharmacist can then advise if an appointment with the prescriber is necessary or if the patient should stop the medication.”

If you are going to hospital for a day procedure or longer stay, bring a list of medicines you are using, and a list the of medicines you have had a reaction to and what the reaction was.

Speak with your pharmacist if you have any questions about adverse reactions to medicines.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s